Arkansas, 2024

Flooding in Arkansas, May 26 to 31, 2024

May 26 to 31, 2024 · NWS LZK · 4 events in 4 counties and zones

Heavy rains brought river flooding to the Ouachita and Black Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rains brought river flooding to the Ouachita and Black Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 26, 5:34 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, May 26, 5:34 AM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
634 AM CDT Sun May 26 2024

...New AVIATION...

.SHORT TERM...
(Today through Monday Night)
Issued at 128 AM CDT Sun May 26 2024

A somewhat active weather pattern is expected continue through
Monday morning as two additional disturbances pass through the
state. As of early this morning...several showers and thunderstorms
are making their way out of TX/OK and will likely push into Arkansas
(especially north) through the overnight hours. Hail and damaging
straight-line winds are most likely with these storms.

A break in the unsettled weather is expected by late Sunday morning
into Sunday afternoon before additional showers and thunderstorms
pop-up across western Arkansas Sunday evening. These storms will
once again pose a severe risk across much of the state as they move
into the state along and ahead of a cold front. Damaging winds,
hail, and a few tornadoes will once again be possible with this
rounds.

CAMs supports this idea of multiple rounds of strong to severe
storms and heavy rain. Many locations across the state should
prepare for on and off showers and thunderstorms through at least
Monday morning with some severe storms likely. However, the end is
in sight with this active weather pattern...as the cold front clears
the state, it will bring in cooler and more stable air. It will be
short lived...but calmer weather is expected Monday afternoon into
the first part of the long term period.

Temperatures are expected to be in the lower 80s to lower 90s with
overnight lows dropping into the lower 60s to lower 70s.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 128 AM CDT Sun May 26 2024

The period will begin with NWrly flow aloft across much of the Cntrl
CONUS. At the surface, high pressure will be moving into the Mid and
Nrn MS Valleys. Clockwise flow around this expansive area of high
pressure will advect cooler and drier conditions into the region,
via Nrly winds. Drier and cooler air will remain entrenched across
portions of the state through midweek, maybe even late week, however
moisture will begin to creep back into SW AR as early as Tuesday
evening.

Dry weather is expected initially on Tuesday, however a series of
upper level disturbances is expected to traverse through background
NWrly flow. This should allow for the development of convective
complexes through the remainder of the period. Some of these
complexes may develop into MCS's propagating SEwrd across the state
along a pronounced NW to SE situated theta E gradient. Damaging
straight-line winds would be the primary hazards with these
thunderstorms. Temperatures through the period would be in the upper
70s to lower 90s for highs and 50s and 60s for lows.&&

.AVIATION...
(06Z TAFS)
Issued at 1209 AM CDT Sun May 26 2024

Mostly VFR conditions are expected through a good portion of the
period as TSRA/SHRA are expected to move across northern
terminals later tonight. By sunrise tomorrow, showers and
thunderstorms will have pushed out of the state with a break in
the unsettled weather until Sunday afternoon/evening. MVFR/IFR
conditions will be possible with storms.

&&

.AVIATION...
(12Z TAFS)
Issued at 633 AM CDT Sun May 26 2024

Shower and thunderstorms are gradually coming to an end across
northern locations. VFR conditions are expected through the
morning and early afternoon hours. A line of TSRA are expected to
for Sunday evening pushing across the state through the overnight
hours. MVFR/IFR conditions will be possible with storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     90  68  88  64 /  20  30   0   0
Camden AR         92  70  93  65 /  10  30   0  10
Harrison AR       88  63  83  60 /  10  10   0   0
Hot Springs AR    91  68  92  64 /  10  30   0  10
Little Rock   AR  92  72  91  67 /  10  30   0   0
Monticello AR     93  73  92  68 /  10  40  10  10
Mount Ida AR      90  67  91  62 /  10  20   0  10
Mountain Home AR  89  64  84  60 /  20  20   0   0
Newport AR        89  68  88  64 /  20  30   0   0
Pine Bluff AR     92  72  91  67 /  10  40   0  10
Russellville AR   90  66  89  62 /  10  20   0   0
Searcy AR         90  68  89  63 /  20  30   0   0
Stuttgart AR      90  72  89  67 /  20  40  10   0

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...73
LONG TERM....70
AVIATION...73
Hazardous weather outlook, May 26, 7:39 AM CST, 1 hour 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
839 AM CDT Sun May 26 2024

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-271000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
839 AM CDT Sun May 26 2024

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Additional thunderstorms are expected develop, most likely during
the late afternoon and evening hours. Some storms could be strong
to severe with hail, damaging winds, and a few tornadoes
possible. Additionally, heavy rainfall is also expected with these
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms should be winding down Monday morning
across portions of southeastern Arkansas. A few storms could produce
damaging winds and large hail before the activity comes to an end.

Additional rounds of showers and thunderstorms will return to the
forecast by Wednesday, persisting through much of the upcoming work
week. The main hazard with any of these storms would to be damaging
straight-line winds.

.Spotter Information Statement...

Spotter activation may be necessary this afternoon and evening.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

55

In the hours before

Local storm report, May 26, 5:41 AM CST, 3 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Little Rock AR
641 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     Tstm Wnd Gst     1 WSW Lake Navajo       36.27N 91.56W
05/26/2024  M86 MPH          Sharp              AR   Trained Spotter

            Measured at Sharp County Regional Airport.

&&
Local storm report, May 26, 6:29 AM CST, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Little Rock AR
729 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 AM     Tstm Wnd Dmg     2 NE Pocahontas         36.28N 90.95W
05/26/2024                   Randolph           AR   Emergency Mngr

            Report of multiple roads blocked due to
            downed trees and power lines.

&&

JBC
Local storm report, May 26, 6:35 AM CST, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Little Rock AR
735 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 AM     Tornado          Pyatt                   36.25N 92.85W
05/26/2024                   Marion             AR   Emergency Mngr

            Multiple trees and power lines downed. This
            was a radar confirmed tornado at time of
            report.

&&

JBC
Local storm report, May 26, 7:36 AM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Little Rock AR
836 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Tstm Wnd Gst     1 NE Ash Flat           36.24N 91.59W
05/26/2024  M60 MPH          Sharp              AR   Mesonet

            **This is a delayed report** Mesonet station
            FW0859 Ash Flat.

&&

72
Special weather statement, May 26, 8:08 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Little Rock AR
908 AM CDT Sun May 26 2024

ARZ008-017-261430-
Lawrence AR-Randolph AR-
908 AM CDT Sun May 26 2024

...A strong thunderstorm will impact portions of southeastern
Randolph and east central Lawrence Counties through
930 AM CDT...

At 907 AM CDT, Doppler radar was tracking a strong thunderstorm over
College City, or near Walnut Ridge, moving east at 55 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Pocahontas...                     Walnut Ridge...
Hoxie...                          College City...
O'Kean...                         Whiskerville...
Giles Spur...                     Shannon...
Dicus...                          Fender...
Elnora...                         Manson...
Lesterville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3612 9077 3609 9080 3608 9082 3606 9083
      3604 9099 3623 9104 3631 9075 3628 9075
      3628 9078 3629 9079 3628 9081 3615 9081
      3615 9075
TIME...MOT...LOC 1407Z 257DEG 49KT 3616 9093

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

55
Local storm report, May 26, 8:55 AM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Little Rock AR
955 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     Tornado          1 SSW Olvey             36.18N 92.97W
05/26/2024                   Boone              AR   Trained Spotter

            *** 1 FATAL ***
            Updated and Corrected previously issued
            tornado report from 1 SSW Olvey. House
            reported to be damaged on Starkey Road. This
            was a radar confirmed tornado at time of
            report.

&&

JBC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Ouachita

When
May 26, 9:10 AM CST to May 30, 11:00 AM CST
Where
Ouachita County, 1.2 mi NE of Camden to 1.29 mi NE of Camden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.594, -92.818

Minor river flooding was observed along the Ouachita River at Camden.

Flood, Calhoun

When
May 26, 9:11 PM CST to May 31, 11:59 PM CST
Where
Calhoun County, 6.68 mi S of Artesian to 6.22 mi SSW of Artesian
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.305, -92.488

Minor river flooding was observed along the Ouachita River at Thatcher Lock and Dam.

Flood, Lawrence

When
May 26, 9:46 PM CST to May 31, 11:59 PM CST
Where
Lawrence County, 0.15 mi ESE of Black Rock to 0.39 mi N of Black Rock
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.099, -91.097

Minor river flooding was noted along the Black River at Black Rock.

Flood, Randolph

When
May 29, 9:50 AM CST to May 31, 11:59 PM CST
Where
Randolph County, 0.46 mi SSE of Pocahontas to 0.52 mi S of Pocahontas
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.254, -90.966

Minor river flooding was observed along the Black River at Pocahontas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182163, 1182165, 1182172, 1182187.